Iowa, 2011

Flash Flooding and Heavy Rain in Iowa, August 23, 2011

August 23, 2011 · NWS DVN · 14 events in 7 counties and zones

The remnants of a thunderstorm complex that developed in the early morning hours of August 23rd brought widespread heavy rain and winds of 40 to 50 mph in Benton, Buchanan, Jones, Linn, Dubuque, Clinton, and Scott Counties in Iowa. 00 inches in Tipton.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

The remnants of a thunderstorm complex that developed in the early morning hours of August 23rd brought widespread heavy rain and winds of 40 to 50 mph in Benton, Buchanan, Jones, Linn, Dubuque, Clinton, and Scott Counties in Iowa. Rainfall amounts ranged from 1.37 inches in Bettendorf to almost 4.00 inches in Tipton. Heavy rain was also reported with this thunderstorm complex as it moved into northwest Illinois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 23, 2:34 AM CST, 3 hours 1 minute earlier.

Area forecast discussion, Aug 23, 2:34 AM CST, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
334 AM CDT TUE AUG 23 2011

.SYNOPSIS...
ACTIVE WEATHER EXPECTED THIS MORNING WITH A SEVERE MCS OVER NORTHERN
IOWA...AND GRADUALLY MOVING IN A SOUTHEAST DIRECTION.  THIS MCS
SHOULD AFFECT ABOUT THE NORTHERN/NORTHEAST HALF OF THE FORECAST AREA
THIS MORNING.  THE MCS IS BASED IN SOME FAIRLY UNSTABLE AIR WITH A
30-40KT LOW LEVEL JET POINTED INTO IN FROM THE SOUTHWEST.  IT DOES
MOVE INTO AIR THAT IS LESS UNSTABLE AS IT MOVES EAST...AND WHILE IT
ALSO HAS FAIRLY GOOD SHEAR TO WORK WITH RIGHT NOW...THAT TOO WEAKENS
AS IT GETS TOWARDS THE MISSISSIPPI RIVER.  THERE ARE SOME SEVERE
WIND PRODUCING CELLS IN THIS MCS RIGHT NOW...AND A WATCH HAS JUST
BEEN ISSUED FOR NORTHERN IOWA...INCLUDING A FEW OF OUR NORTHWESTERN
COUNTIES.  EXPECT THAT THE THREAT FOR SEVERE DIMINISHES
SIGNIFICANTLY AS IT MOVES INTO OUR AREA...BUT WE WILL HAVE TO WATCH
IT VERY CAREFULLY IN THE HOUR OR TWO WE HAVE UNTIL IT GETS INTO THE
FORECAST AREA.   OTHERWISE...IT IS WARM AND A LITTLE HUMID OUT THERE
WITH TEMPERATURES 65 TO AROUND 70...AND DEWPOINTS IN THE MID 60S.
..LE..

&&

.SHORT TERM...TODAY AND TONIGHT...
MAIN FOCUS THIS MORNING HAS BEEN ON THE INCOMING MCS.  THIS MCS
SHOULD GRADUALLY MOVE SOUTHEAST ACROSS ABOUT THE NORTHEAST HALF OF
THE FORECAST AREA THIS MORNING...GENERALLY AFFECTING AREAS NORTH OF
A LINE FROM MARENGO THROUGH THE QUAD CITIES WITH RAINFALL.  IT
SHOULD CLEAR THE AREA TO THE EAST BY MID MORNING...AFTER HAVING
BROUGHT UP TO AN INCH OF RAINFALL TO SOME AREAS OF THE CWA.  MUCH OF
THE AREA NEEDS IT...THOUGH WOULD RATHER HAVE IN OVER THE COURSE OF
SEVERAL HOURS INSTEAD OF THE HOUR IT IS GOING TO HAPPEN IN.  HAVE
SOME RATHER HIGH END POPS GOING FOR THIS MORNING FOR THE FORECAST
AREA...THOUGH WILL BE MAKING SOME LAST MINUTE ADJUSTMENTS HERE
BEFORE ISSUANCE TIME.

LATER TODAY- THIS AFTERNOON AND EVENING ATTENTION THEN TURNS TO WHETHER
WE CAN REGENERATE STORMS OVER THE AREA IN THE CONTINUING LOW LEVEL
WARM MOIST ADVECTION BEHIND THIS CURRENT MCS.  ANTICIPATE THAT BY
LATE AFTERNOON WE SHOULD GET SOME NEW CONVECTION TO FIRE OVER
NORTHEAST IOWA AND SOUTHWEST WISCONSIN...BUT THERE MAY ALSO BE SOME
CONVECTION ON THE OUTFLOW BOUNDARY GENERATED BY THIS MCS.  A
LIMITING FACTOR IS THE MID LEVEL WARM AIR WHICH MAY SUPPRESS
ANYTHING THAT TRIES TO GO OVER CENTRAL AND SOUTHEAST IOWA...AND
COULD KEEP MOST OF THE ACTIVITY FARTHER NORTHEAST.  CONSIDERING THE
INSTABILITY THAT SHOULD DEVELOP OVER IOWA TODAY AND THE 30-40KTS OF
SHEAR EXPECTED...SOME OF THE STORMS MAY BE SEVERE WITH LARGE HAIL
AND DAMAGING WINDS.  HOWEVER...EXACT PLACEMENT IS STILL SOMEWHAT
UNCERTAIN AND TRENDS WILL NEED TO BE WATCHED CAREFULLY.
TEMPERATURES TODAY TO RISE TO AROUND 90 SOUTHWEST...BUT WITH A LARGE
DIFFERENCE TO THE NORTHEAST WHERE CONVECTION SHOULD HINDER HEATING
AND IS ONLY EXPECTED TO GET INTO THE LOWER 80S.  AGAIN...CONVECTIVE
TRENDS ARE GOING TO CONTROL JUST HOW WARM ANY ONE LOCATION IS GOING
TO GET.

OVERNIGHT TONIGHT THE CONVECTION SHOULD SHIFT EAST OF THE FORECAST
AREA AROUND MIDNIGHT...THOUGH CANNOT RULE OUT SOME LINGERING
ACTIVITY IN THE FAR EAST AFTER MIDNIGHT AND HAVE CONTINUED SOME POPS
THERE.  AS FRONT IS NOT DUE THROUGH UNTIL WEDNESDAY...TEMPERATURES
SHOULD STAY WARM...ONLY FALLING INTO THE LOW 70S.    ..LE..

.LONG TERM...WEDNESDAY THROUGH MONDAY...
LITTLE CHANGE IN THE LARGE SCALE PATTERN WILL CONTINUE THE STRETCH
OF ABOVE NORMAL TEMPERATURES AND LOW CHANCES PRECIPITATION INTO AT
LEAST EARLY NEXT WEEK. A MID LEVEL SHORTWAVE IN THE WESTERLIES
ENTERING BC IS SHOWN RIDING THE WESTERN CONUS RIDGE...THEN
AMPLIFYING AS IT ENTERS THE LONGWAVE TROUGH OVER THE EASTERN U.S. ON
WEDNESDAY.  MODELS ARE IN A GENERAL CONSENSUS WITH THE RESULTING
SURFACE CYCLONE MOVING ACROSS SOUTHERN CANADA SENDING A COLD FRONT
SOUTHEAST THROUGH THE FORECAST AREA WEDNESDAY. HOWEVER...AT THIS
TIME FORECAST SOUNDINGS INDICATE STRONG CAPPING...ESPECIALLY ACROSS
THE SOUTH...WHERE 700 MB TEMPERATURES ARE SHOWN WELL ABOVE 12 DEG C.
THERE IS ALSO A DEEP DRY LAYER ABOVE 900 MB...WHICH ALONG WITH THE
CAP SHOULD SUPPRESS THUNDERSTORM DEVELOPMENT ALONG THE FRONT.
DESPITE THIS...BOTH THE 00Z GFS AND ECMWF GENERATE QPF IN THE
AFTERNOON ACROSS THE EAST AND FAR SOUTHEAST. IN THIS AREA...THERE IS
A POSSIBILITY THAT THE MID TO LATE AFTERNOON TIMING OF THE FROPA MAY
ALLOW SURFACE HEATING TO APPROACH CONVECTIVE TEMPERATURES...AND
WITH SUFFICIENT LOW LEVEL MOISTURE IN PLACE...WILL CONTINUE SLIGHT
CHANCE POPS ACROSS THE EAST IN THE AFTERNOON. ENHANCED WARMING ALONG
AND AHEAD OF THE FRONT SHOULD DRIVE HIGHS INTO THE LOWER 90S
SOUTH...WHILE READINGS SHOULD BE A BIT LOWER IN THE NORTH DUE TO THE
EARLIER PASSAGE OF THE WEAK FRONT.

LITTLE CHANGE TO THE REMAINDER OF THE FORECAST AS NW FLOW CONTINUES.
HIGH PRESSURE THAT FOLLOWS THU INTO EARLY FRI BRINGS DRIER AND
SLIGHTLY COOLER AIR. SATURDAY THROUGH MON MAINTAINS AN EXTENDED
PERIOD OF LOW CONFIDENCE...SLIGHT CHANCE POPS DUE TO DIFFICULT TO
TIME WEAK IMPULSES IN THE NW FLOW AND RETURNING 850 MB MOISTURE.
TEMPERATURES WILL LIKELY CONTINUE TO TREND NEAR TO ABOVE LATE AUGUST
NORMS IN THE 80S WITH LOWS MAINLY IN THE 60S.
..SHEETS..

&&

.AVIATION...
CONVECTION TO MAKE THINGS COMPLICATED TODAY. MCS TO MOVE THROUGH AT
LEAST KCID...KDBQ AND KMLI THROUGH ABOUT 15Z THIS MORNING WITH
MAINLY MVFR CLOUDS AND CIGS.  STRONGER STORMS MAY PRODUCE IFR CIGS
AND VSBYS FOR A SHORT PERIOD OF TIME.  STRONG WINDS OF OVER 50KTS A
THREAT...BUT MAINLY AT KCID.  DO NOT ANTICIPATE KBRL TO BE
AFFECTED...THOUGH SOME VFR CLOUDS MAY MOVE THROUGH THERE.  ONCE MCS
MOVES THROUGH VFR CONDITIONS TO RETURN WITH LIGHT SOUTH FLOW.  THIS
AFTERNOON AND EVENING...APPROX 21Z TO 04Z...MORE SCATTERED SHOWERS
AND THUNDERSTORMS EXPECTED TO AFFECT KCID...KDBQ AND KMLI...THOUGH
TIMING AND PLACEMENT UNKNOWN AND WILL PUT ONLY VCTS THIS TIME RANGE
FOR NOW.   ..LE..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

LE/SHEETS
Hazardous weather outlook, Aug 23, 3:32 AM CST, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
432 AM CDT TUE AUG 23 2011

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-240945-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
432 AM CDT TUE AUG 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL MOVE THROUGH ABOUT THE NORTHEAST HALF OF THE
OUTLOOK AREA...MAINLY AFFECTING AREAS NORTHEAST OF A LINE FROM
MARENGO IOWA THROUGH ALEDO ILLINOIS.  THE STRONGEST OF THESE STORMS
IS EXPECTED TO PRODUCE STRONG GUSTY WINDS AND HEAVY RAINFALL.  A
SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR A PORTION OF THE
OUTLOOK AREA UNTIL 8 AM THIS MORNING.

MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EVENING...MAINLY FOR AREAS NORTHEAST OF A LINE FROM CEDAR RAPIDS
THROUGH THE QUAD CITIES.  DEPENDING UPON HOW WARM IT GETS IN THIS
AREA TODAY...THERE ARE ENOUGH OTHER FACTORS TO PRODUCE SEVERE
THUNDERSTORMS WITH LARGE HAIL...DAMAGING WINDS AND HEAVY RAINFALL.
KEEP UPDATED ON THE LATEST INFORMATION ON THIS AFTERNOON AND EVENING
SEVERE WEATHER THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WEDNESDAY...A WEAK COLD FRONT MOVING ACROSS THE AREA MAY TRIGGER
ISOLATED THUNDERSTORMS ESPECIALLY ALONG AND EAST OF THE
MISSISSIPPI RIVER IN THE AFTERNOON. IF STORMS DO DEVELOP...THERE
MAY BE A THREAT OF DAMAGING WIND AND BRIEF HEAVY RAINFALL.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS EACH DAY SATURDAY
THROUGH MONDAY. IT IS TOO SOON TO DETERMINE THE POTENTIAL FOR
SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY FOR SPOTTERS GENERALLY ALONG AND NORTH
OF INTERSTATE 80 THIS MORNING...AND AGAIN THIS AFTERNOON AND EVENING.

LE/DLS

In the hours before

Special weather statement, Aug 23, 3:32 AM CST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
432 AM CDT TUE AUG 23 2011

IAZ040-041-051>053-231030-
BENTON-BUCHANAN-DELAWARE-JONES-LINN-
432 AM CDT TUE AUG 23 2011

...STRONG THUNDERSTORMS MOVING INTO THE AREA...

AT 423 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 33 MILES NORTH OF
FAIRBANK TO 9 MILES NORTHWEST OF JESUP TO 38 MILES WEST OF GARRISON
TO 69 MILES WEST OF GARRISON...MOVING SOUTHEAST AT 40 MPH.

* THUNDERSTORMS WILL BE NEAR...
  FAIRBANK AROUND 430 AM CDT...
  JESUP AROUND 440 AM CDT...
  HAZLETON AROUND 445 AM CDT...
  STANLEY AND INDEPENDENCE AROUND 450 AM CDT...
  AURORA AROUND 455 AM CDT...
  WINTHROP AND BRANDON AROUND 500 AM CDT...

WINDS UP TO 60 MPH...PEA HAIL...FREQUENT CLOUD TO GROUND LIGHTNING
AND HEAVY RAIN ARE EXPECTED WITH THESE STORMS.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 AM CDT
TUESDAY MORNING FOR NORTHEASTERN IOWA.

LAT...LON 4265 9114 4223 9117 4199 9130 4191 9184
      4194 9231 4230 9231 4230 9230 4230 9208
      4232 9207 4246 9207 4247 9209 4259 9209
      4265 9208
TIME...MOT...LOC 0925Z 293DEG 35KT 4310 9197 4255 9218
          4232 9282 4235 9343

LE
Special weather statement, Aug 23, 4:00 AM CST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
500 AM CDT TUE AUG 23 2011

IAZ040>042-051>053-231100-
BENTON-BUCHANAN-DELAWARE-DUBUQUE-JONES-LINN-
500 AM CDT TUE AUG 23 2011

...STRONG THUNDERSTORMS WITH GUSTY WINDS MOVING INTO THE AREA...

AT 453 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM FAIRBANK TO 10 MILES
NORTHWEST OF MOUNT AUBURN TO 32 MILES NORTHWEST OF KEYSTONE...MOVING
EAST AT 45 MPH.

* THUNDERSTORMS WILL BE NEAR...
  HAZLETON AROUND 505 AM CDT...
  STANLEY...MOUNT AUBURN...INDEPENDENCE AND BRANDON AROUND 510 AM
  CDT...
  AURORA AND VINTON AROUND 515 AM CDT...
  LAMONT...WINTHROP AND ROWLEY AROUND 520 AM CDT...
  WALKER AROUND 525 AM CDT...

PEA SIZE HAIL...WINDS 40 TO 50 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING AND HEAVY RAIN ARE EXPECTED WITH THESE STORMS.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 AM CDT
TUESDAY MORNING FOR NORTHEASTERN IOWA.

LAT...LON 4265 9153 4251 9097 4208 9126 4191 9188
      4202 9231 4230 9231 4230 9208 4232 9207
      4246 9207 4247 9209 4265 9208
TIME...MOT...LOC 0958Z 288DEG 37KT 4266 9197 4232 9220
          4217 9270

LE
Special weather statement, Aug 23, 4:40 AM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
540 AM CDT TUE AUG 23 2011

IAZ040>042-051>054-065-066-ILZ001-007-231130-
BENTON-BUCHANAN-CARROLL-CEDAR-CLINTON-DELAWARE-DUBUQUE-JACKSON-JO
DAVIESS-JONES-LINN-
540 AM CDT TUE AUG 23 2011

...STRONG THUNDERSTORMS WITH GUSTY WINDS MOVING THROUGH EAST CENTRAL
IOWA...

AT 535 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM GREELEY TO RYAN TO
TODDVILLE TO KEYSTONE...MOVING EAST AT 50 MPH.

* THUNDERSTORMS WILL BE NEAR...
  WAUBEEK...TODDVILLE...PALO AND VAN HORNE AROUND 545 AM CDT...
  NEW VIENNA...WHITTIER...VIOLA AND ROBINS AROUND 550 AM CDT...
  HIAWATHA AND ATKINS AROUND 555 AM CDT...
  CEDAR RAPIDS BETWEEN 555 AM CDT AND 0610 AM CDT..

WINDS OF 40 TO 50 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE
EXPECTED WITH THESE STORMS.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 AM CDT
TUESDAY MORNING FOR NORTHEASTERN IOWA.

LAT...LON 4241 9009 4210 9024 4192 9049 4183 9095
      4188 9182 4202 9231 4208 9230 4216 9180
      4235 9155 4265 9142
TIME...MOT...LOC 1037Z 284DEG 47KT 4256 9133 4232 9142
          4214 9167 4207 9220

LE
Special weather statement, Aug 23, 5:25 AM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
625 AM CDT TUE AUG 23 2011

IAZ042-051>054-063>066-068-ILZ001-002-007-009-015-231230-
BENTON-CARROLL-CEDAR-CLINTON-DUBUQUE-IOWA-JACKSON-JO
DAVIESS-JOHNSON-JONES-LINN-ROCK ISLAND-SCOTT-STEPHENSON-WHITESIDE-
625 AM CDT TUE AUG 23 2011

...STRONG THUNDERSTORMS WITH GUSTY WINDS MOVING ACROSS EASTERN IOWA
AND INTO NORTHWEST ILLINOIS...

AT 622 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MENOMINEE TO ANDREW
TO CLARENCE TO SWISHER...MOVING EAST AT 40 MPH.

* THUNDERSTORMS WILL BE NEAR...
  COUNCIL HILL...CLARENCE...LOST NATION AND SPRINGBROOK AROUND 630 AM
  CDT...
  SCALES MOUND...LAKE MACBRIDE STATE PARK AND TORONTO AROUND 635 AM
  CDT...
  HANOVER...SOLON AND LOWDEN AROUND 640 AM CDT...

PEA SIZE HAIL...WINDS OF 40 TO 50 MPH AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED WITH THESE STORMS.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 AM CDT
TUESDAY MORNING FOR NORTHEASTERN IOWA.

LAT...LON 4238 8940 4220 8949 4219 8968 4193 8968
      4193 8964 4166 9013 4161 9085 4188 9193
      4194 9119 4221 9069 4251 9056 4251 9021
TIME...MOT...LOC 1123Z 288DEG 37KT 4246 9048 4218 9056
          4191 9106 4187 9169

LE

The radar

The Quad Cities radar (KDVN), 92 km away, was scanning. The volume nearest the first event began at 11:34 UTC.

Open the radar archive at this moment

Event by event

12 heavy rain, 2 flash flood. Local standard time, as filed.

Heavy Rain, Linn

When
August 23, 5:35 AM CST
Where
Linn County, 2.92 mi WNW of Bertram
Reported by
Trained Spotter
Coordinates
41.970, -91.580

Storm total in the past hour and a half.

Flash Flood, Clinton

When
August 23, 6:50 AM CST
Where
Clinton County, 4 mi W of Clinton to 1 mi WNW of Clinton
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.830, -90.278

Water is up to the bottom of car doors in Clinton. Law Enforcement is closing streets.

Heavy Rain, Benton

When
August 23, 6:53 AM CST
Where
Benton County, 0.51 mi W of Urbana
Reported by
Trained Spotter
Coordinates
42.220, -91.880

Flash Flood, Cedar

When
August 23, 7:00 AM CST
Where
Cedar County, 1 mi W of Lowden to 2 mi W of Sunbury
Cause
Heavy Rain
Reported by
Public
Coordinates
41.850, -90.949

A thunderstorm moving through Cedar County produced heavy rain of between 3.5 to 4 inches in less than an hour causing severe flooding in Cedar County. Several streets were flooded with cars stalls . A number of residents reported flooding in their basements.

Heavy Rain, Cedar

When
August 23, 7:06 AM CST
Where
Cedar County, Tipton
Reported by
Trained Spotter
Coordinates
41.770, -91.130

Minor street flooding is occurring.

Heavy Rain, Jones

When
August 23, 7:26 AM CST
Where
Jones County, 0.69 mi S of Wyoming
Reported by
Emergency Manager
Coordinates
42.060, -91.000

Heavy Rain, Scott

When
August 23, 8:00 AM CST
Where
Scott County, 1.24 mi ESE of Panorama Park
Reported by
CoCoRaHS
Coordinates
41.540, -90.450

Rain fell from 730 to 900 AM CDT.

Heavy Rain, Dubuque

When
August 23, 10:33 AM CST
Where
Dubuque County, 0.51 mi W of Asbury
Reported by
Trained Spotter
Coordinates
42.520, -90.760

Heavy Rain, Clinton

When
August 23, 10:48 AM CST
Where
Clinton County, Dewitt
Reported by
Trained Spotter
Coordinates
41.820, -90.550

This is storm total rainfall.

Heavy Rain, Jones

When
August 23, 11:10 AM CST
Where
Jones County, 0.69 mi S of Wyoming
Reported by
Emergency Manager
Coordinates
42.060, -91.000

This is storm total rainfall.

Heavy Rain, Scott

When
August 23, 11:32 AM CST
Where
Scott County, 0.69 mi N of Gambrill
Reported by
COOP Observer
Coordinates
41.760, -90.550

An additional 1.03 inches of rain fell in the last few hours.

Heavy Rain, Clinton

When
August 23, 11:51 AM CST
Where
Clinton County, 2.31 mi SSE of Low Moor
Reported by
COOP Observer
Coordinates
41.790, -90.260

This is the storm total rainfall.

Heavy Rain, Linn

When
August 23, 4:47 PM CST
Where
Linn County, 2.92 mi WNW of Bertram
Reported by
Trained Spotter
Coordinates
41.970, -91.580

Total rainfall storms on the night of the 22nd and morning of the 23rd.

Heavy Rain, Scott

When
August 23, 4:47 PM CST
Where
Scott County, 2.14 mi SSW of Scott County Park
Reported by
NWS Employee
Coordinates
41.690, -90.540

Rainfall total from the morning's storm.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 339662, 339661, 339663, 339723, 339664, 339665, 339668, 339669, 339670, 339671, 339672, 339673, 339674, 339675.